Abstract and Applied Analysis

A Note on Parabolic Homogenization with a Mismatch between the Spatial Scales

Liselott Flodén, Anders Holmbom, Marianne Olsson Lindberg, and Jens Persson

Full-text: Open access


We consider the homogenization of the linear parabolic problem ρ ( x / ε 2 ) t u ε ( x , t ) - · ( a ( x / ε 1 , t / ε 1 2 ) u ε ( x , t ) ) = f ( x , t ) which exhibits a mismatch between the spatial scales in the sense that the coefficient a ( x / ε 1 , t / ε 1 2 ) of the elliptic part has one frequency of fast spatial oscillations, whereas the coefficient ρ ( x / ε 2 ) of the time derivative contains a faster spatial scale. It is shown that the faster spatial microscale does not give rise to any corrector term and that there is only one local problem needed to characterize the homogenized problem. Hence, the problem is not of a reiterated type even though two rapid scales of spatial oscillation appear.

Article information

Abstr. Appl. Anal., Volume 2013, Special Issue (2013), Article ID 329704, 6 pages.

First available in Project Euclid: 26 February 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Flodén, Liselott; Holmbom, Anders; Olsson Lindberg, Marianne; Persson, Jens. A Note on Parabolic Homogenization with a Mismatch between the Spatial Scales. Abstr. Appl. Anal. 2013, Special Issue (2013), Article ID 329704, 6 pages. doi:10.1155/2013/329704. https://projecteuclid.org/euclid.aaa/1393449746

Export citation


  • G. Allaire and M. Briane, “Multiscale convergence and reiterated homogenisation,” Proceedings of the Royal Society of Edinburgh A, vol. 126, no. 2, pp. 297–342, 1996.
  • L. Flodén, A. Holmbom, M. Olsson, and J. Persson, “Very weak multiscale convergence,” Applied Mathematics Letters, vol. 23, no. 10, pp. 1170–1173, 2010.
  • J. L. Woukeng, “Periodic homogenization of nonlinear non-monotone parabolic operators with three time scales,” Annali di Matematica Pura ed Applicata, vol. 189, no. 3, pp. 357–379, 2010.
  • L. Flodén and M. Olsson, “Homogenization of some parabolic operators with several time scales,” Applications of Mathematics, vol. 52, no. 5, pp. 431–446, 2007.
  • A. Holmbom, “Homogenization of parabolic equations: an alternative approach and some corrector-type results,” Applications of Mathematics, vol. 42, no. 5, pp. 321–343, 1997.
  • G. Nguetseng and J. L. Woukeng, “$\Sigma $-convergence of nonlinear parabolic operators,” Nonlinear Analysis. Theory, Methods & Applications, vol. 66, no. 4, pp. 968–1004, 2007.
  • J. L. Woukeng, “$\Sigma $-convergence and reiterated homogenization of nonlinear parabolic operators,” Communications on Pure and Applied Analysis, vol. 9, no. 6, pp. 1753–1789, 2010.
  • L. Flodén, A. Holmbom, M. O. Lindberg, and J. Persson, “Detection of scales of heterogeneity and parabolic homogenization applying very weak multiscale convergence,” Annals of Functional Analysis, vol. 2, no. 1, pp. 84–99, 2011.
  • A. Bensoussan, J.-L. Lions, and G. Papanicolaou, Asymptotic analysis for periodic structures, vol. 5 of Studies in Mathematics and its Applications, North-Holland Publishing Co., Amsterdam, The Netherlands, 1978.
  • A. Piatnitski, “A parabolic equation with rapidly oscillating coefficients,” Moscow University Mathematics Bulletin, vol. 35, no. 3, pp. 35–42, 1980.
  • J. Garnier, “Homogenization in a periodic and time-dependent potential,” SIAM Journal on Applied Mathematics, vol. 57, no. 1, pp. 95–111, 1997.
  • A. K. Nandakumaran and M. Rajesh, “Homogenization of a nonlinear degenerate parabolic differential equation,” Electronic Journal of Differential Equations, vol. 2001, no. 17, pp. 1–19, 2001.
  • N. Svanstedt and J. L. Woukeng, “Periodic homogenization of strongly nonlinear reaction-diffusion equations with large reaction terms,” Applicable Analysis, vol. 92, no. 7, pp. 1–22, 2012.
  • L. Flodén, A. Holmbom, and M. Olsson Lindberg, “A strange term in the homogenization of parabolic equations with two spatial and two temporal scales,” Journal of Function Spaces and Applications, vol. 2012, Article ID 643458, 9 pages, 2012.
  • G. Nguetseng, “A general convergence result for a functional related to the theory of homogenization,” SIAM Journal on Mathematical Analysis, vol. 20, no. 3, pp. 608–623, 1989.
  • G. Allaire, “Homogenization and two-scale convergence,” SIAM Journal on Mathematical Analysis, vol. 23, no. 6, pp. 1482–1518, 1992.
  • J. Persson, Selected topics in homogenization [Doctoral thesis], Mid Sweden University, Östersund, Sweden, 2012.
  • E. Zeidler, Nonlinear Functional Analysis and Its Applications, Springer, New York, NY, USA, 1990.
  • S. Spagnolo, “Convergence of parabolic equations,” Bollettino della Unione Matematica Italiana. Serie VIII. Sezione B, vol. 14, no. 2, pp. 547–568, 1977.
  • N. Svanstedt, G-convergence and homogenization of sequences of linear and nonlinear partial differential operators [Doctoral thesis], Department of Mathematics, Luleå University of Technology, Luleå, Sweden, 1992.
  • F. Paronetto, “$G$-convergence of mixed type evolution operators,” Journal de Mathématiques Pures et Appliquées, vol. 93, no. 4, pp. 361–407, 2010.
  • L. E. Persson, L. Persson, N. Svanstedt, and J. Wyller, The homogenization Method. An Introduction, Studentlitteratur, Lund, Sweden, Chartwell-Bratt, Bromley, UK, 1993.